It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-23-2010, 05:35 PM   #1
Junior Member
(female)
 
Join Date: Aug 2006
Posts: 36
Luminari HB User
Liver caused thyroid problems

Hi all,

People always seem to disappear from the boards once they feel better. I wanted to share my story before I disappear, because I'm feeling much better and don't plan to be back.

My ND put me on desiccated thyroid after labs came back with slightly high TSH (2.8) and very low range FT4 and FT3 (I tested negative for antibodies though). I felt okay at first, but as I slowly increased the dosage because my FT4 was not going up, I felt worse and worse. And to top it off, my FT4 went down and FT3 did not increase at all (even at 2 grains) over the course of 6 months. In January I was at my lowest point: constant water retention, hair falling out, joint aches and pains, depression, panic attacks, heart rate of 130 bpm, exhausted. I kept thinking, "I didn't feel anywhere near this bad before the thyroid medicine!" So I stopped taking it. Within a couple of weeks I felt better, and my new symptoms started slipping away.

However, I still experienced the symptoms I had prior to the thyroid meds: moderate fatigue, some water retention, digestive issues, severe PMS. Also, I have had elevated liver enzymes for years (even though I have no risk factors, my MD couldn't explain it after ultrasounds, lab tests, etc.). I decided to go to an Acupuncturist who specializes in liver health. After hearing my health history, my L.Ac. suggested that all of my symptoms, even the low thyroid numbers, were due to my liver (the liver is responsible for making T4 into T3 and it is well established that hepatitis patients sometimes get "euthyroid sick syndrome"). She began treating my liver and my symptoms have been getting progressively better. I have not had my FT4 or FT3 checked again yet as I've been feeling good and have therefore not been motivated to spend the time/money on the tests. But, judging from how I feel, I think my L.Ac. was right about my liver being responsible for my symptoms.

I'm not suggesting that everyone really has a liver problem and not a thyroid problem. I know that the vast majority on here have true thyroid issues. But, if your history/experience sounds similar to mine and you don't know how to proceed, consider talking to an alternative health professional about your liver.

Thanks to everyone who helped me along the way.

 
Sponsors Lightbulb
   
Old 04-23-2010, 06:16 PM   #2
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,279
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Re: Liver caused thyroid problems

I'm so glad you seem to have found the answer you need.
I've said it before... It's wrong to assume the thyroid is to blame for every symptom every time. When treating the thyroid doesn't eliminate a symptom, it's time to consider looking for another cause.

 
Old 04-24-2010, 06:04 PM   #3
Member
(female)
 
Join Date: Jun 2009
Posts: 61
MyFourBlessings HB User
Re: Liver caused thyroid problems

I had the impression that it was the other way around.. that having hypothyroidism can cause problems with the liver. For instance... I was on vacation with dh and had had an increase of synthyroid not long before that.. well, I kept having palpitations.. that is my number one symptom that my meds are too high.. I called the endo and they said just take half my dose during that weekend and when i get back, to call them and they will decrease my dosage.. So I called and the nurse tells me to just keep taking the half and they will check me in 6 weeks.. uhhhh.. ok? So fast forward 4 weeks.. my family dr checks my cholesterol and was astounded that it almost 300 inspite of me having lost 26 lbs!! What in the world??? SO I ate all good and healthy and the following week they called me with my tsh and Ft4 levels... tsh was 24.69 and Tt4 was .65.. very much hypothyroid and they asked if I was noticing any yellow spots on my skin at all? I of course asked why and she said that with levels like that your liver can start shutting down and not producing like it's supposed and therefore cause your cholesterol levels to skyrocket! Hypothyroidism is the 2nd leading CAUSE of high cholesterol.

Just wanted to share that.. good luck to you!
__________________
Dx Grave's 10/2005 (High TSI level)
PTU Meds started 1/2007
Dx Toxic multinodular goiter 7/2009
Total Thyroidectomy 7/10/2009 (Benign)

 
Old 04-25-2010, 11:21 AM   #4
Senior Veteran
(female)
 
Join Date: May 2008
Location: AZ
Posts: 2,255
javelina HB Userjavelina HB Userjavelina HB User
Re: Liver caused thyroid problems

Luminari, I agree that it's not always the thyroid that's causing all these problems, many times other body systems are hayware too and these can affect the thyroid or how well we synthesize thyroid hormones as well.

I was curious if you've ever had your ferritin levels tested. High ferritin and iron overload will affect both the liver and thyroid plus a lot of other things. Just might be a good idea to check it out if you haven't already.

Stay well!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Birth control making thyroid worse? Hersheykiss Thyroid Disorders 2 04-26-2010 10:50 AM
Urgent help needed: Bad metabolism problems, swollen liver, severe sleep deprevation ALLAN64 Liver & Pancreas Disorders 8 04-12-2009 07:50 AM
Fatty Liver Nicky927 Liver & Pancreas Disorders 3 10-02-2008 09:06 PM
Fatty Infiltration of Liver causing back discomfort? trojan23_us Liver & Pancreas Disorders 10 09-11-2007 02:59 PM
Years of elevated liver enzymes and positive ANA chayye Liver & Pancreas Disorders 4 04-12-2007 05:05 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (668), midwest1 (627), FinnMaid (308), Reece (225), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (46), Bran'sNana (44)

Site Wide Totals

teteri66 (1168), MSJayhawk (1000), Apollo123 (899), Titchou (836), janewhite1 (823), Gabriel (758), ladybud (748), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 01:43 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!